ESSENTIALS OF DIAGNOSIS
Patients with acute upper gastrointestinal (GI) bleeding can present with hematemesis, melena, or hematochezia.
Clinical guidelines are recommended to predict outcomes, including rebleeding, and mortality.
Stigmata of recent hemorrhage are endoscopic findings that predict outcome.
Endoscopy can provide the diagnosis, prognosis, and the potential for therapy.
Nonvariceal upper GI bleeding is a common reason for emergency department visits and admissions to the hospital. It has been estimated that upper GI bleeding is responsible for over 300,000 hospitalizations per year in the United States. An additional 100,000–150,000 patients per year develop upper GI bleeding during hospitalizations for other reasons.
The source of upper GI bleeding is by definition proximal to the ligament of Treitz. The natural history of nonvariceal upper GI bleeding is that approximately 80% of patients will stop bleeding spontaneously and in this group, no further urgent intervention will be needed. However, if a patient rebleeds, there is a 10-fold increased mortality rate.
The overall mortality rate is up to 14% for patients with nonvariceal upper GI bleeding, with recent studies showing in-hospital mortality rates in the United States of 2–3%. Mortality is typically due to factors other than GI bleeding and occurs primarily in patients who are older and use medications such as nonsteroidal anti-inflammatory drugs (NSAIDs) (and, more recently, antiplatelet agents such as clopidogrel and the new oral anticoagulants such as dabigatran).
Among patients on long-term, low-dose aspirin, the risk of overt GI bleeding is increased twofold compared to placebo with an annual incidence of major GI bleeding of 0.13%. Compared with aspirin alone, the combination of aspirin and clopidogrel causes a two- to threefold increase in the number of patients with major GI bleeding. Definite risk factors for bleeding in patients taking aspirin and clopidogrel are a history of peptic ulcers and prior GI bleeding, and likely risk factors are male gender, age more than 70, and Helicobacter pylori infection. The serotonin reuptake inhibitors (SSRIs) have been implicated as a possible cause of GI bleeding. Recent data show an increased risk of GI bleeding with certain combinations of drugs. Concomitant use of NSAIDs, COX-2 inhibitors, or low-dose aspirin and corticosteroid therapies increased the risk for upper GI bleeding (up to 12.8 times). Concomitant use of nonsteroidal anti-inflammatory drugs and low-dose aspirin with aldosterone antagonists such as Aldactone produce an increased risk for upper GI bleeding of up to 11 times. The combination of NSAIDs and SSRIs increased risk was 1.6.
Mortality among patients with upper GI bleeding is often due to cardiovascular complications and comorbidities, and not due to uncontrollable GI hemorrhage. In most patients who develop GI bleeding while on aspirin, the aspirin therapy should be restarted once the risk for cardiovascular complications outweighs the risk for bleeding.
JR. The in-hospital ...